Alert archive / Illinois / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 142, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Sep 16, 1997, 10:46 PM CDT for Putnam County, Illinois. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 16, 1997, 10:46 PM CDT (03:46 UTC)
- Expired
- Sep 16, 1997, 11:20 PM CDT
- In force
- 34 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Putnam County, IL
The radar
The Chicago radar (KLOT), 110 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 16, 5:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2309 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1306 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 303 m²/s²
- 0-3 km storm-relative helicity
- 501 m²/s²
- Significant tornado parameter
- 3.1
- Supercell composite
- 15.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLI 170346 RRA SVRMLI ILC155-170420- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1046 PM CDT TUE SEP 16 1997 * SEVERE THUNDERSTORM WARNING FOR PUTNAM COUNTY IN NORTH CENTRAL ILLINOIS * UNTIL 1120 PM CDT * SOME LOCATIONS AFFECTED STANDARD AROUND 1045 PM CDT MT PALATINE AROUND 1045 PM CDT * AT 1044 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY QUAD CITIES IA DOPPLER RADAR 19 MILES SOUTHEAST OF PRINCETON OR 5 MILES SOUTHWEST OF MT PALATINE MOVING EAST AT 45 MPH. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY LIGHTNING.b IF YOU ARE OUTSIDE...SEEK SHELTER IN A STRONG BUILDING AND STAY AWAY FROM WINDOWS. TGP/TPH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 9:53 PM CDT, 53 minutes earlier.
Area forecast discussion, Sep 16, 9:53 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 953 PM CDT TUE SEP 16 1997 NO REAL TIME TO DISCUSS ANYTHING. ZONES BEING UPDATED TO DROP WW730. FOR IOWA ZONES...PRECIPITATION SHOULD END SHORTLY AFTER MIDNIGHT. WILL CONTINUE MENTION OF PRECIPITATION FOR ILLINOIS ZONES. PIERCE
In the hours before
Local storm report, Sep 16, 9:46 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
939 PM CDT TUE SEP 16 1997
TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(CDT) ....COUNTY LOCATION....
0755 PM COLUMBUS CITY IA WIND DAMAGE
09/16/97 LOUISA LARGE TREE LIMBS DOWN
0850 PM FREEPORT IL WIND DAMAGE
09/16/97 STEPHENSON NUMEROUS TREES DOWN
0855 PM STEPHENSON COUNTY IL WIND DAMAGE
09/16/97 STEPHENSON NUMEROUS TREES DOWN COUNTY
WIDE
JDHSpecial weather statement, Sep 16, 9:51 PM CDT, 55 minutes before
IAZ042-053-054-065>068-077-078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-170355- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 951 PM CDT TUE SEP 16 1997 ...PORTION OF SEVERE THUNDERSTORM WATCH 730 CANCELLED... A PORTION OF SEVERE THUNDERSTORM WATCH NUMBER 730 HAS BEEN CANCELLED. THE FOLLOWING COUNTIES HAVE BEEN CLEARED... IN IOWA...CEDAR...CLINTON...DUBUQUE...JACKSON...JONES...MUSCATINE ...SCOTT...DES MOINES...HENRY...JEFFERSON...LEE...LOUISA...VAN BUREN...AND WASHINGTON. IN ILLINOIS...JO DAVIESS...STEPHENSON...CARROLL...WHITESIDE...ROCK ISLAND...HENRY...MERCER...BUREAU...PUTNAM...HENDERSON...AND WARREN. THE SEVERE WEATHER THREAT HAS MOVED EAST OF THESE AREAS. PIERCE
Local storm report, Sep 16, 9:57 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
957 PM CDT TUE SEP 16 1997
TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(CDT) ....COUNTY LOCATION....
0925 PM 4 WNW OHIO IL 45 MPH WIND GUST
09/16/97 BUREAU SMALL TREES AND LIMBS DOWN
ALONG WITH POWER OUTAGELocal storm report, Sep 16, 10:00 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
957 PM CDT TUE SEP 16 1997
TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(CDT) ....COUNTY LOCATION....
09^25 PM 4 WNW OHIO IL 45 MPH WIND GUST
09/16/97 BUREAU SMALL TREES AND LIMBS DOWN
ALONG WITH POWER OUTAGELocal storm report, Sep 16, 10:01 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1001 PM CDT TUE SEP 16 1997
TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(CDT) ....COUNTY LOCATION....
0542 PM INDEPENDENCE IA 60 MPH WIND GUST
09/16/97 BUCHANAN ESTIMATED 60 MPH WIND GUST
AT INDEPENDENCE
0551 PM CENTER POINT IA WIND DAMAGE
09/16/97 LINN TREES DOWN
0600 PM ALBURNETT IA WIND DAMAGE
09/16/97 LINN TREES AND LARGE LIMBS DOWN
0602 PM 4 W MANCHESTER IA WIND DAMAGE
09/16/97 DELAWARE LARGE TREE DOWN WEST OF
MANCHESTER
0607 PM 2 NW MANCHESTER IA WIND DAMAGE
09/16/97 DELAWARE LARGE WALNUT TREE DOWN 2
MILES NW OF MANCHESTER
0610 PM CEDAR RAPIDS IA 62 MPH WIND GUST
09/16/97 LINN ESTIMATED 62 MPH WIND GUST AT
CITY HALL IN CEDAR RAPIDS
0612 PM SPRINGVILLE IA WIND DAMAGE
09/16/97 LINN TREES AND LARGE LIMBS DOWNED
POWER LINES
0635 PM DUBUQUE IA 60 MPH WIND GUST
09/16/97 DUBUQUE ASOS (OBSERVATION EQUIPMENT)
MEASURED 52 KNOT GUST
0655 PM EAST DUBUQUE IL WIND DAMAGE
09/16/97 JO DAVIESS TREES DOWN
0710 PM GALENA IL WIND DAMAGE
09/16/97 JO DAVIESS MANY TREES DOWN
0755 PM COLUMBUS CITY IA WIND DAMAGE
09/16/97 LOUISA LARGE TREE LIMBS DOWN
0850 PM FREEPORT IL WIND DAMAGE
09/16/97 STEPHENSON NUMEROUS TREES DOWN
0855 PM STEPHENSON COUNTY IL WIND DAMAGE
09/16/97 STEPHENSON NUMEROUS TREES DOWN COUNTY
WIDE
0925 PM 4 WNW OHIO IL 45 MPH WIND GUST
09/16/97 BUREAU SMALL TREES AND LIMBS DOWN
ALONG WITH POWER OUTAGE
JDHLocal storm report, Sep 16, 10:02 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1001 PM CDT TUE SEP 16 1997
TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(CDT) ....COUNTY LOCATION....
0542 PM INDEPENDENCE IA 60 MPH WIND GUST
09/16/97 BUCHANAN ESTIMATED 60 MPH WIND GUST
AT INDEPENDENCE
0551 PM CENTER POINT IA WIND DAMAGE
09/16/97 LINN TREES DOWN
0600 PM ALBURNETT IA WIND DAMAGE
09/16/97 LINN TREES AND LARGE LIMBS DOWN
0602 PM 4 W MANCHESTER IA WIND DAMAGE
09/16/97 DELAWARE LARGE TREE DOWN WEST OF
MANCHESTER
0607 PM 2 NW MANCHESTER IA WIND DAMAGE
09/16/97 DELAWARE LARGE WALNUT TREE DOWN 2
MILES NW OF MANCHESTER
0610 PM CEDAR RAPIDS IA 62 MPH WIND GUST
09/16/97 LINN ESTIMATED 62 MPH WIND GUST AT
CITY HALL IN CEDAR RAPIDS
0612 PM SPRINGVILLE IA WIND DAMAGE
09/16/97 LINN TREES AND LARGE LIMBS DOWNED
POWER LINES
0635 PM DUBUQUE IA 60 MPH WIND GUST
09/16/97 DUBUQUE ASOS (OBSERVATION EQUIPMENT)
MEASURED 52 KNOT GUST
0655 PM EAST DUBUQUE IL WIND DAMAGE
09/16/97 JO DAVIESS TREES DOWN
0710 PM GALENA IL WIND DAMAGE
09/16/97 JO DAVIESS MANY TREES DOWN
0755 PM COLUMBUS CITY IA WIND DAMAGE
09/16/97 LOUISA LARGE TREE LIMBS DOWN
0850 PM FREEPORT IL WIND DAMAGE
09/16/97 STEPHENSON NUMEROUS TREES DOWN
0855 PM STEPHENSON COUNTY IL WIND DAMAGE
09/16/97 STEPHENSON NUMEROUS TREES DOWN COUNTY
l WIDE
0925 PM 4 WNW OHIO IL 45 MPH WIND GUST
09/16/97 BUREAU SMALL TREES AND LIMBS DOWN
ALONG WITH POWER OUTAGE
JDHThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 7:50 PM CDT | Severe Thunderstorm Warning | DVN | Mercer, Rock Island | 50 min |
| Sep 16, 8:29 PM CDT | Severe Thunderstorm Warning | DVN | Henry | 46 min |
| Sep 16, 8:34 PM CDT | Severe Thunderstorm Warning | DVN | Whiteside | 46 min |
| Sep 16, 8:40 PM CDT | Severe Thunderstorm Warning | DVN | Carroll, Stephenson | 50 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.